Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 26, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Feb 20, 2017, 3:24 AM CST for 4 counties in Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2017, 3:24 AM CST (09:24 UTC)
- Expired
- Feb 20, 2017, 4:00 AM CST
- In force
- 36 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Houston County, TX, Madison County, TX, Trinity County, TX, Walker County, TX
The radar
The Houston radar (KHGX), 178 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 2, 1:39 AM CST | Severe Thunderstorm Watch | SPC | 59 days |
The nearest sounding before it
Shreveport, LA (KBAD), launched 00:00Z, 9.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1840 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 2:59 AM CST, 25 minutes earlier.
Area forecast discussion, Feb 20, 2:59 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
259 AM CST Mon Feb 20 2017
.DISCUSSION...
At 230 AM, a line of showers and thunderstorms extended north to
south across the CWA from Crockett to Edna. The line will continue
to move slowly east while individual storms will continue to move
north northeast. At 07z, a a weak meso-high and associated cold
pool and outflow extended from about Dallas to La Grange. The
northern end of the line seems to be pushing east a bit faster
than the southern end of the line. 00z 850 mb analysis shows dew
pts between 10-11 degrees over North Texas and between 5 and 9
degrees further south but 850 mb winds were from the south at
25-35 knots so moisture levels expected to continue to increase
this morning. A weak 850 mb trough was located over SW TX. The
best 700 mb moisture was also located over N TX with a weak trough
over W TX. 300 mb winds show a diffluent pattern over E TX with a
deep trough over the 4 corners extending south into northern
Mexico. 00z models suggests that 300 mb winds will become even
more diffluent by 12z and PW values will increase to 1.70-1.80
inches. Instability is weaker over E-SE TX and the window for
severe weather appears to be closing. The primary hazard this
morning will be heavy rain. Will maintain the Flash Flood Watch
but not sure it will be needed after 18z. Instability is weaker
over E-SE TX and the window for severe weather appears to be
closing. The primary hazard this morning will be heavy rain. SE TX
will lie on the east side of the upper trough through this
evening so periods of light rain will persist this afternoon but
heavy rain is not expected after 18z.
The upper level trough axis will push east of the region tonight
and drier weather is expected Tuesday. A weak 500 mb ridge
amplifies slightly over Texas Wed/Thu so continued dry weather is
expected with unseasonably warm temperatures. Another upper level
trough will move across the central Rockies and surface low
pressure will develop in the lee of the Rockies. The sfc low will
move east and drag a cold front across the area Friday afternoon.
Slightly cooler temperatures expected for Saturday as high
pressure moves into the southern plains. Onshore winds resume
Saturday night as the surface high moves east of the region. Warm
air advection will persist on Sunday and patchy light rain will
accompany the warmer temepratures. 43
&&
.MARINE...
Caution conditions were diminishing slightly. However, inflow into
the storms over the inland areas will increase the winds over the
next 3 hours or so. Because of this, will keep the SCEC in place for
the Gulf waters through 12Z.
Otherwise, models were continuing to show thunderstorms developing
over Matagorda Bay and the Gulf waters west of Freeport this
morning. The storms should then begin affecting Galveston Bay and
areas east of Freeport late this morning into early this afternoon.
Impacts expected are strong winds. Storms could affect the marine
areas up to a 6-hour period.
A cold front will then push the rain and thunderstorms east of the
area later tonight and Tuesday. Offshore winds following the system
should persist through Wednesday. Onshore winds will return by
Wednesday night.
40
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 72 57 76 54 79 / 90 20 10 10 0
Houston (IAH) 72 61 77 58 78 / 100 30 20 10 10
Galveston (GLS) 70 63 72 62 71 / 100 50 30 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this afternoon for the following
zones: Austin...Brazoria...Brazos...Burleson...Chambers...
Colorado...Fort Bend...Galveston...Grimes...Harris...
Jackson...Liberty...Madison...Matagorda...Montgomery...San
Jacinto...Walker...Waller...Washington...Wharton.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 6 AM CST early this
morning for the following zones: Coastal waters from
Freeport to the Matagorda Ship Channel out 20 NM...Coastal
waters from High Island to Freeport out 20 NM...Waters from
Freeport to the Matagorda Ship Channel from 20 to 60 NM...
Waters from High Island to Freeport from 20 to 60 NM.
&&Hazardous weather outlook, Feb 20, 3:17 AM CST, 7 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 317 AM CST Mon Feb 20 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-210930- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 317 AM CST Mon Feb 20 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Showers and thunderstorms are expected today. Some of the storms could produce locally heavy rain. At this time, most of the area will receive between 1 and 3 inches of rain with some isolated totals between 3 and 5 inches. The threat for damaging winds and hail is waning. A Flash Flood Watch is in effect for a large portion of Southeast Texas through the afternoon but the threat for flash flooding will be ending around lunch time with just patchy light to moderate rain in the afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ330-335-350-355-370-375-210930- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 317 AM CST Mon Feb 20 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms will move across the coastal waters today. A few of the storms could be strong with heavy rain reducing visibility and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 6:22 PM CST | Marine Dense Fog Advisory | HGX | 5 hr | |
| Feb 20, 12:49 AM CST | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 41 min |
| Feb 20, 1:28 AM CST | Areal Flood Advisory | HGX | Brazos, Burleson, Washington | 3 hr |
| Feb 20, 1:28 AM CST | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes, Madison | 62 min |
| Feb 20, 3:20 AM CST | Areal Flood Advisory | HGX | Austin, Grimes, Waller, Washington | 115 min |
| Feb 20, 3:27 AM CST | Special Weather Statement | HGX | Trinity | 48 min |
| Feb 20, 3:45 AM CST | Special Weather Statement | HGX | Trinity | 30 min |
| Feb 20, 4:09 AM CST | Areal Flood Advisory | HGX | Grimes, Houston, Madison, Montgomery, Trinity, Walker | 3 hr |
| Feb 20, 4:13 AM CST | Special Weather Statement | HGX | Austin, Colorado, Jackson | 32 min |
| Feb 20, 4:24 AM CST | Areal Flood Advisory | HGX | Austin, Colorado, Jackson, Wharton | 3 hr |
| Feb 20, 4:34 AM CST | Special Weather Statement | HGX | San Jacinto, Trinity | 41 min |
| Feb 20, 4:47 AM CST | Severe Thunderstorm Warning | HGX | Austin, Colorado, Wharton | 28 min |
| Feb 20, 4:52 AM CST | Special Marine Warning | HGX | 113 min | |
| Feb 20, 5:09 AM CST | Severe Thunderstorm Warning | HGX | Austin, Colorado, Fort Bend, Harris, Waller, Washington and 1 more | 36 min |
| Feb 20, 5:31 AM CST | Areal Flood Advisory | HGX | Austin, Brazos, Burleson, Colorado, Fort Bend, Grimes and 4 more | 3 hr |
| Feb 20, 5:43 AM CST | Special Weather Statement | HGX | Fort Bend, Harris, Montgomery, Walker, Waller | 32 min |
| Feb 20, 5:48 AM CST | Severe Thunderstorm Warning | HGX | Fort Bend, Grimes, Harris, Montgomery, Walker, Waller | 42 min |
| Feb 20, 6:03 AM CST | Special Marine Warning | HGX | 57 min | |
| Feb 20, 6:28 AM CST | Special Weather Statement | HGX | Montgomery, Polk, San Jacinto, Trinity, Walker | 77 min |
| Feb 20, 6:43 AM CST | Special Marine Warning | HGX | 32 min | |
| Feb 20, 7:20 AM CST | Areal Flood Advisory | HGX | Austin, Brazos, Burleson, Washington | 3 hr |
| Feb 20, 7:23 AM CST | Special Marine Warning | HGX | 97 min | |
| Feb 20, 7:41 AM CST | Special Weather Statement | HGX | Brazoria, Galveston | 64 min |
| Feb 20, 7:42 AM CST | Areal Flood Advisory | HGX | Austin, Colorado, Wharton | 3 hr |
| Feb 20, 10:29 AM CST | Special Weather Statement | HGX | Chambers | 46 min |
| Feb 20, 2:10 PM CST | River Flood Warning | HGX | Jackson | 50 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.